Concomitant thrombotic thrombocytopenic purpura and ANCA-associated vasculitis in an adolescent
- First Online:
- Cite this article as:
- Agrawal, V., Vaidya, C.K., Ye, J. et al. Pediatr Nephrol (2011) 26: 1317. doi:10.1007/s00467-011-1862-5
- 202 Downloads
Thrombotic thrombocytopenic purpura (TTP) rarely occurs with systemic vasculitis. A 17-year-old girl presented with non-bloody diarrhea, menorrhagia, and syncope. She had severe anemia (hemoglobin = 3.8 g/dl), thrombocytopenia (platelet = 7,000/mm3), and acute kidney injury (serum creatinine, Cr = 2.3 mg%). Peripheral smear examination confirmed the presence of microangiopathic hemolytic anemia. Additionally, she had a positive anti-nuclear antibody (1:1600) and normal complement levels. We considered the diagnosis of TTP, possibly associated with systemic lupus erythematosus, and promptly initiated pulse methylprednisolone and daily 3–4 l of plasma exchange therapy. Following resolution of her thrombocytopenia in 48 h, we performed a kidney biopsy that revealed diffuse proliferative, focal crescentic, and necrotizing glomerulonephritis with mild IgG immunofluorescence staining. Concomitantly, autoimmune work-up was significant for positive perinuclear anti-neutrophil cytoplasmic antibodies (p-ANCA = 1:640) and decreased von Willebrand factor cleaving protease activity (<5%). A final diagnosis of TTP with microscopic polyangiitis (p-ANCA-mediated) was made and treatment with daily oral cyclophosphamide and prednisone resolved her renal injury over 2 months (follow-up Cr = 1.0 mg%). Our case highlights the importance of identifying systemic disorders such as ANCA-associated vasculitis with TTP.